California, 2003

Flash Flood in California, September 3, 2003

September 3, 2003 · NWS LOX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 3, 2:15 AM PST, 10 hours 45 minutes earlier.

Area forecast discussion, Sep 3, 2:15 AM PST, 10 hours 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 AM PDT WED SEP 3 2003

FAIRLY TYPICAL EARLY SEPTEMBER WX PATTERN ACROSS THE DISTRICT...
WITH BOTH MONSOON MOISTURE AND MARINE LAYER TO DEAL WITH. MONSOON
CONVECTION DURING TUE AFTERNOON WAS ENHANCED BY A VORT MAX OFF PT
CONCEPTION. THIS VORT CENTER IS NOW MOVING FURTHER NORTH ALONG THE
CENTRAL COAST...AND HAS TAKEN THE TSRA ACTIVITY WITH IT NW INTO THE
SAN JOAQUIN VALLEY. ATMOS IS QUITE MOIST AT MID LEVELS ESPECIALLY
SOUTH AND EAST OF THE FCST AREA...WITH THE 00Z NKX SOUNDING SHOWING
SATURATION ABOVE 700 MB AND PRECIP WATER OF 1.87 INCHES. ETA DOES
BRING ANOTHER WEAK VORT MAX THROUGH THE AREA TODAY WHICH COULD HELP TO
TRIGGER CONVECTION ALONG THE AFTERNOON HEATING. WILL MAINTAIN SLIGHT
CHANCE POPS THIS AFTERNOON AND EVENING FOR THE MTNS...ANTELOPE VALLEY
AND INTERIOR SLO VALLEYS. OTHERWISE...MARINE LAYER IS SOLID AGAIN THIS
MORNING ALONG THE CENTRAL COAST...BUT RATHER MIXED OUT AND PATCHY
SOUTH OF POINT CONCEPTION. THERE IS SOME REDEVELOPMENT ACROSS THE
INNER WATERS AT THIS TIME...AND WILL KEEP PATCHY LOW CLOUDS AND FOG
IN THE FCST FOR COASTAL AREAS THIS MORNING. TEMPS TODAY SHOULD BE
SLIGHTLY WARMER INLAND AS THICKNESSES RISE A BIT.

FOR THURSDAY...MONSOON MOISTURE BEGINS TO ERODE ACROSS THE FCST AREA
AS THE MID LEVEL FLOW VEERS MORE TO THE SSW. WILL KEEP SLIGHT CHANCE
POPS ACROSS THE VTU/LA MTNS AND ANTELOPE VALLEY AS THERE COULD BE JUST
ENOUGH MOISTURE LINGERING ACROSS THESE AREAS TO GENERATE SOME
SHRA/TSRA ACTIVITY. CONDITIONS ELSEWHERE SHOULD BE SIMILAR TO TODAY...
WITH MARINE LAYER MOST SOLID ON THE CENTRAL COAST AND PATCHY FURTHER
SOUTH.

DRY SW FLOW ALOFT SPREADS ACROSS THE DISTRICT ON FRIDAY...PUTTING AN
END TO THE TSTM THREAT. UPPER RIDGE REMAINS OVER THE AREA FRI AND
SAT...WITH ONSHORE GRADIENTS REMAINING WEAK TO MODERATE. THIS WILL
KEEP THE MARINE LAYER CONFINED TO COASTAL SECTIONS AND ALLOW FOR
CONTINUED HOT TEMPERATURES INLAND. UPPER RIDGE BREAKS DOWN SUNDAY AS A
STRONG UPPER TROF MOVES INTO NRN CA. THIS HERALDS A PATTERN CHANGE...
WITH A LONGWAVE UPPER TROF SETTING UP SHOP ALONG THE WEST COAST INTO
EARLY NEXT WEEK. FALLING HEIGHTS...CYCLONIC FLOW ALOFT AND INCREASED
ONSHORE FLOW WILL ALLOW FOR AN INCREASED MARINE LAYER...WITH COOLER
TEMPS...AND BREEZY CONDITIONS ACROSS THE MTNS AND DESERTS.

ANOTHER ASPECT OF SEPTEMBER WEATHER COULD TAKE SHAPE ACROSS THE AREA
LATER NEXT WEEK IF TONIGHTS GFS IS CORRECT. THIS MODEL SHOWS A STRONG
INSIDE SLIDER MOVING ACROSS THE GREAT BASIN WED AND THU...RESULTING
IN OFFSHORE FLOW FOR SO CAL. GFS DOES TEND TO OVERDO OFFSHORE FLOW
EVENTS AND THIS IS FAR IN THE FUTURE IN ANY CASE...BUT WILL BE
INTERESTING TO SEE WHAT HAPPENS WITH LATER MODEL RUNS.

LAX 000. JACOBSON

.LOX...NONE.
Hazardous weather outlook, Sep 3, 5:00 AM PST, 8 hours before
CAZ034>041-044>047-051>054-059-087-088-040100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED SEP 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE DESERTS AND
MOUNTAINS AS WELL AS THE INTERIOR PORTIONS OF SAN LUIS OBISPO COUNTY
DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE DESERTS AND THE
VENTURA AND LOS ANGELES COUNTY MOUNTAINS ON THURSDAY. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JACOBSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Los Angeles

When
September 3, 1:00 PM PST to 1:30 PM PST
Where
Los Angeles County, 7 mi ESE of Pearblossom
Reported by
LAW ENFORCEMENT
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

Strong monsoonal thunderstorms moved across the Antelope Valley, producing heavy and flash flooding. Along Largo Vista Road, seven miles ESE of Pearblossom, flash flooding was reported. Due to the flash flooding, one vehicle was stranded and abandoned.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375192.